Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

172 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Has anyone had a bad experience being withdrawn from Atenolol betablockers?

Has anyone had a bad experience being withdrawn from Atenolol betablockers?
Have taken Atenolol for 10 years - a large dose 2 x 100mg and it was suddenly withdrawn by doctor ( Government policy) Suffered extremely high pulse and heart rate and had to visit hospital . Here they couldn't believe it hadn't been withdrawn slowly. Now I'm on a reduced dose.
Tue, 15 Dec 2009
Report Abuse
Question is related to
Drug/Medication ,  
Medical Topics
  User's Response
's  Response
Yes, I was on them for years after a heart attack , but started getting terrible side effects. The doctor took me off them and I am on another beta blocker. Diltiem( Timolol Maleate). I never had any reactions from the withdrawal of Atenolol, and I get on well with these others which I have been on for about four years now. The advice is to get off Atenolol. I expect you will be put on to some other beta -blocker ,as I was. Good health.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am on 25 mg s of atenolol for slight heart murmur and sleep apnea. Some nights my heart is beating so fast it wakes me up and other times I feel as though I have a chest cold. My chest doesnt hurt but I experience discomfort. Is this normal? I have a follow up appointment with my cardiologist on 20 Sep 17.

doctor1 MD

My husband was recently diagnosed with hyperthyroidism and was prescribed 25 mg atenolol,10 mg methimazole, and VitD. He began to experience very itchy skin (with no rash or redness) and the doctor switched the atenolol to propranolol (60mg). He has been on this new medication for 3 days now and has just developed large, itchy welts on his forearms, the backs of his thighs, and now his lower stomach. We are fairly certain that the reaction has not been caused by laundry detergent, insects, or another allergen (poison ivy/amoxicillan) . His prescribing doctor will not be in until monday...should he stop his medications until then? Is it safe to stop and then restart again? Or should we go to a urgent care/open on weekends type office even though the doctor he sees will not be familiar with his history?

doctor1 MD

Yes you may my question is i took Atenolol 25 Mg for 10 years. For H.B.P and noticed about 2 or 3 years ago i was having real bad side effects from low heart rate and ringing ears real bad and heart skips if you will and sever dizzeness along with sever what seemed to me like a like of oxygen to my head.I had to retire early at age 62.5 because i operated heavy equipment and had lost my cordnation becaue of this drug.I ask my doctor several times about this drug but she just said you will be ok on the med but got worse.So contacted a cardoligist and he took me off Atneolol and i have never felt better in some years.My heart rate returned to normal and i don have Brady Pardica anymore.Is ther going to be any long term affects from this medication is the question.

Recent questions on  Heart rate

doctor1 MD

I am a 23 year old female, studying medicine. For past 8 months, i have been having some episodes of heart 'dysfunctions' that now have turned constant. I need help in knowing what is the condition.
It started last may when one day i started feeling so weak that i just could not get up and was having a splitting headache, when i measured my BP was 90/55mmHg ( before it was always 120/80mmHg). I was having palpitations, bradycardia at times, tachycardia at times, extreme weakness, sweating ( especially on scalp) after sleeping after headache. I was also having light sleep.
Slowly, these episodes became constant. Now I am feeling weak all times, light headed if sitting or standing for long, headache (thumping with constant heaviness), inability to sleep, tightness in chest, chest pain sometimes, tachycardia at any normal activity (walking, doing some tidy up), BP is still low. I also get dry cough on breathing sometimes.
So i got a holter done for 24 hours, got following:
- sinus tachycardia( 110- 120) almost all day with some normal rate in between, my heart rate dropped to 50 in middle of night ( reason causing me to wake up from sleep and not to sleep again) and it remained like that for 3 hours
- average pulse -81
- my heart rate jumped to 179 per min when i climbed stairs ( 9 floors, easily climbed by others), breathing became laboured, headache with blacking out sensations ( i did not faint though)
- I have some abnormalities in lead I, II and III ( looks like left axis deviation as lead I is showing highest peaks and is moving away from III ) even the avL and avF looks weird, QTc>450ms is 47%, no ST deviation, no T wave abnormalities
I also have tachypnea (26-28 per min) and accentuation of Pulmonary part of second heart sound. I also have slight edema on my feet ( bluish tinge)
I also did a blood work up, I do not have thyroid problems or anemia
I need some advice on what i might be having, so as to proceed further on treatment.

doctor1 MD

I am a 25 yr old female that has recently lost 70 pounds and suffers from pcos. I am off all the bp medicines I was taking, and have been on a gluten free diet since 4/21/11 b/c I am allergic to wheat. I have been getting dizzy, lightheaded, and have a fast heart rate and low blood pressure when standing or sitting up. my heart rate is usually in the 60 -70 range when resting, and it's been in the high 90 - 100 range while resting. The dizziness started Sunday 6/19/11 all of a sudden, and I have kept track of my BP and symptoms since Sunday. I get this intense pressure in my head, and the get dizzy, and my heart will race when I start to feel yucky, I have trouble breathing, when my heart rate is up this high for no apparent reason. My BP will be 93/62 and HR 101 standing, or it can be 114/65 and HR 80 a few minutes later.. but if I go from lying down to sitting, it will be elevated, then it elevates when I stand, if I lay down everything is fine.. the pressure in my head goes away, the dizzyness goes away, and the HR goes back to normal... I have a shunt in place for hydrocephalus, my first shunt was placed at the age of two weeks, and first revision was done 4/5/2010. I want to know what is causing this fluctuation in BP and the dizziness, and fast HR...thanks

doctor1 MD

Hi:) I am 19 years old girl-normal weight going to thin. Non-smoker,non-drinker,never used drugs.
My problem is the fast heart rate. I get tired so easily. Mine heart rate in rest is ussually normal min 70 max 90. But problem is when i am standing up-it start to jump and raise up the tahycardia to 150. Then i feel fatique and dizziness,weakness in legs and arms. Even i can't walk anymore,it beats so fast so i lost my breathe and i need to sit. After sit it gets calm for 5 min.
I did all blood analizys and they all came back normal. I checked heart with ecg,holter monitor and echo,and doctors here said that everything is ok with heart. Another thing is my bp which is 90/60 generally. Isn't it wired to have low bp and high hr?
I am in big worry and i ask for help as soon as it is possible:)

doctor1 MD

my blood pressure is 138 over 82 and my heart rate is 56 - my heart rate hardly ever reaches 60 beats when resting and bp is normally 116 over 72 - should i be worried about slow heart rate i am not at all fit athletic - i am a 55 year old woman with a history of sarcoidosis

doctor1 MD

My husband had precancerous spot s removed 2 days ago since then he is experiencing chills and low blood pressure along with sweats visited Dr the emergency room that day but was cleared to go home Right now he is chilled again and very nervous

doctor1 MD

I have been told I have sinus bradycardia and am having symptoms of light headedness, fatigue , confusion, heart palpitations, pulse between 40 and 50 for 5 days. Should I go see my doctor or jusr see if it passes. Why would it get worse as I have...

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages, one ectopic and this successful pregnancy is with IVF. I had asked you about B12 deficiency, BPD/AC...